Alert archive / South Dakota / Wind Advisories in 2020

Wind Advisory 1, NWS Aberdeen, SD

January 4, 202026 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind advisory at Jan 4, 2020, 1:29 PM CST for 26 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Jan 4, 2020, 11:00 PM CST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2020, 1:29 PM CST (19:29 UTC)
In effect from
Jan 4, 2020, 11:00 PM CST
Expired
Jan 5, 2020, 12:00 PM CST
In force
13 hr
Issued by
NWS Aberdeen, SD
All 28 counties

Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 56 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.5 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2020-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2020-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

712 
WWUS73 KABR 041929
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
129 PM CST Sat Jan 4 2020

SDZ003>005-009-010-015>017-033>037-045-048-051-050330-
/O.NEW.KABR.WI.Y.0001.200105T0500Z-200105T1500Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Herreid, Pollock, Eureka, Leola, 
Indian Creek Rec Area, Mobridge, Cravens Corner, Ipswich, 
Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, 
Loyalton, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven,
Burkmere, Faulkton, Norbeck, Chantler Creek Recreation Area, 
Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, 
Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, 
Pierre, Stephan, Highmore, Ames, Miller, Murdo, Van Metre, 
Westover, Capa, Tailwaters Rec Area, 
Counselor Creek Recreation Area, Lower Brule, Presho, Iona, 
Oacoma, Fort Thompson, Lees Corner, and Gann Valley
129 PM CST Sat Jan 4 2020 /1229 PM MST Sat Jan 4 2020/

...WIND ADVISORY IN EFFECT FROM 11 PM CST /10 PM MST/ THIS
EVENING TO 9 AM CST /8 AM MST/ SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...From 11 PM CST /10 PM MST/ this evening to 9 AM CST /8 
  AM MST/ Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-050330-
/O.NEW.KABR.WI.Y.0001.200105T0900Z-200105T1800Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, Graceville, Aberdeen, Richmond Lake Rec Area, 
Britton, Kidder, Sisseton, Webster, Waubay, Redfield, Clark, 
Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, 
Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, 
Bryant, Hayti, Thomas, and Clear Lake
129 PM CST Sat Jan 4 2020

...WIND ADVISORY IN EFFECT FROM 3 AM TO NOON CST SUNDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast South Dakota and west central 
  Minnesota.

* WHEN...From 3 AM to noon CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DYE
3 follow-up statements
491 
WWUS73 KABR 050223
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
823 PM CST Sat Jan 4 2020

SDZ003>005-009-010-015>017-033>037-045-048-051-051100-
/O.CON.KABR.WI.Y.0001.200105T0500Z-200105T1500Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Herreid, Pollock, Eureka, Leola, 
Indian Creek Rec Area, Mobridge, Cravens Corner, Ipswich, 
Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, 
Loyalton, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven,
Burkmere, Faulkton, Norbeck, Chantler Creek Recreation Area, 
Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, 
Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, 
Pierre, Stephan, Highmore, Ames, Miller, Murdo, Van Metre, 
Westover, Capa, Tailwaters Rec Area, 
Counselor Creek Recreation Area, Lower Brule, Presho, Iona, 
Oacoma, Fort Thompson, Lees Corner, and Gann Valley
823 PM CST Sat Jan 4 2020 /723 PM MST Sat Jan 4 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/
SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 9 AM CST /8 AM MST/ Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow is
  possible overnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-051100-
/O.CON.KABR.WI.Y.0001.200105T0900Z-200105T1800Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, Graceville, Aberdeen, Richmond Lake Rec Area, 
Britton, Kidder, Sisseton, Webster, Waubay, Redfield, Clark, 
Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, 
Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, 
Bryant, Hayti, Thomas, and Clear Lake
823 PM CST Sat Jan 4 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 3 AM TO NOON CST SUNDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northeast South Dakota and west central 
  Minnesota.

* WHEN...From 3 AM to noon CST Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Patchy blowing and drifting snow is
  possible overnight and Sunday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
tdk
852 
WWUS73 KABR 050901
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
301 AM CST Sun Jan 5 2020

SDZ003>005-009-010-015>017-033>037-045-048-051-051500-
/O.CON.KABR.WI.Y.0001.000000T0000Z-200105T1500Z/
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Indian Memorial Rec Area, Wakpala, 
Thunder Hawk, Herreid, Pollock, Eureka, Leola, 
Indian Creek Rec Area, Mobridge, Cravens Corner, Ipswich, 
Pembrook Colony, Plainview Colony, Bowdle, Deerfield Colony, 
Loyalton, Laplant, Promise, Parade, Ridgeview, Gettysburg, Hoven,
Burkmere, Faulkton, Norbeck, Chantler Creek Recreation Area, 
Fort Pierre, Mission Ridge, Wendte, West Shore Rec Area, 
Cow Creek Rec Area, Okobojo Creek Rec Area, Onida, Grey Goose, 
Pierre, Stephan, Highmore, Ames, Miller, Murdo, Van Metre, 
Westover, Capa, Tailwaters Rec Area, 
Counselor Creek Recreation Area, Lower Brule, Presho, Iona, 
Oacoma, Fort Thompson, Lees Corner, and Gann Valley
301 AM CST Sun Jan 5 2020 /201 AM MST Sun Jan 5 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST /8 AM MST/ THIS
MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of central and north central South Dakota.

* WHEN...Until 9 AM CST /8 AM MST/ this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ039-046-SDZ006>008-011-018>023-051800-
/O.CON.KABR.WI.Y.0001.000000T0000Z-200105T1800Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, Graceville, Aberdeen, Richmond Lake Rec Area, 
Britton, Kidder, Sisseton, Webster, Waubay, Redfield, Clark, 
Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, 
Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, 
Bryant, Hayti, Thomas, and Clear Lake
301 AM CST Sun Jan 5 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of northeast South Dakota and west central 
  Minnesota.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
082 
WWUS73 KABR 051752
NPWABR

URGENT - WEATHER MESSAGE
National Weather Service Aberdeen SD
1152 AM CST Sun Jan 5 2020

MNZ039-046-SDZ006>008-011-018>023-051900-
/O.EXP.KABR.WI.Y.0001.000000T0000Z-200105T1800Z/
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Browns Valley, Ortonville, 
Lagoona Beach, Graceville, Aberdeen, Richmond Lake Rec Area, 
Britton, Kidder, Sisseton, Webster, Waubay, Redfield, Clark, 
Hillcrest Colony, Rauville, Sandy Shore State Park, Watertown, 
Milbank, Estelline, Castlewood, Stone Bridge, Lake Norden, 
Bryant, Hayti, Thomas, and Clear Lake
1152 AM CST Sun Jan 5 2020

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds have dropped below advisory level, therefore allowing the
advisory to expire at 12 PM CST.

$$

DYE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 4, 12:11 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jan 4, 12:11 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
1211 PM CST Sat Jan 4 2020

.UPDATE...
Issued at 1210 PM CST Sat Jan 4 2020

Tweaked pops slightly for tonight with deterministic models
showing some possible light flurries with the front, otherwise no
other changes to the forecast at this time.

UPDATE Issued at 1208 PM CST Sat Jan 4 2020

18z aviation discussion updated below.

&&

.SHORT TERM...(Today through Sunday Afternoon)
Issued at 336 AM CST Sat Jan 4 2020

Upper ridging will build over the region today pulling up some
warmer air on southwest surface winds ahead of an incoming front.
Highs will climb into the 30s in the east with temps well in the 40s
west of the Missouri. The big question is how strong the winds will
be tonight. The pressure gradient increases to 14 mb across the
state this evening with 65 kt winds at 850 mb. However, no model
indicates great mixing toward the surface, except the ARW and a
couple of NAM derivatives that also indicate some upslope showers
along the Prairie Coteau. Winds could mix down in the higher
elevations west of the Missouri and then again along the Coteau
while missing much of the rest of the area. Therefore, decided to
hold off on a headline at this point. Did add in some pops in the
east. Any winds with showers or over the fresh snow in the east
could cause blowing snow.

Quieter, but cooler, conditions are expected for Sunday as high
pressure builds in at the sfc.

.LONG TERM...(Sunday Evening through Friday)
Issued at 336 AM CST Sat Jan 4 2020

The strong winds from Sunday will gradually decrease Sunday night as
a weak surface ridge overtakes the area. Dropped lows just a few
degrees from inherited guidance due to the lighter winds. Although,
soundings do indicate mid and high level clouds so did not go as
cold as some guidance indicates. Monday looks to be another mild day
with above normal temperatures. Thermal profiles would support highs
in the 30s across the region. Models then seem to be coming into
agreement with an intrusion of colder air by Tuesday. This pattern
change to colder weather looks to stick around through the end of
the upcoming week.

As for precipitation, things look rather quiet through the period as
models currently do not show any major systems impacting the region.
There may be some weak shortwave activity here and there, but
nothing looks to generate any meaningful precipitation at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1208 PM CST Sat Jan 4 2020

VFR conditions are expected through today and tonight at all
airports. The issue during this time period will be the strength
of the northwest winds developing tonight and continuing into
Sunday morning. The depth of the mixing layer affecting momentum
transfer along with the surface pressure gradient will be the
issue on how strong the winds get. Do expect strong enough winds
at the surface to develop this evening and overnight of 25 to 35
knots. Expect very strong winds off the surface to 2000 feet of up
to 50 to 60 knots bringing llws to all airports into Sunday
morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Dye
SHORT TERM...Wise
LONG TERM...TMT
AVIATION...Mohr
Hazardous weather outlook, Jan 4, 3:26 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
326 AM CST Sat Jan 4 2020

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050930-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
326 AM CST Sat Jan 4 2020 /226 AM MST Sat Jan 4 2020/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Winds will increase this evening as a front moves through the
Dakotas. Wind gusts of 50 mph will be possible across the region with
some blowing and drifting snow across eastern SD and west central
MN.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.